Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 77, NWS Amarillo, TX

June 23, 2019Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 23, 2019, 12:50 AM CDT for Wheeler County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2019, 12:50 AM CDT (05:50 UTC)
Expired
Jun 23, 2019, 1:30 AM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 123 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 11:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WFUS54 KAMA 230550
TORAMA
TXC483-230630-
/O.NEW.KAMA.TO.W.0077.190623T0550Z-190623T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1250 AM CDT Sun Jun 23 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southwestern Wheeler County in the Panhandle of Texas...

* Until 130 AM CDT.
    
* At 1250 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 4 miles west of Lela, or 9 miles west of
  Shamrock, moving east at 20 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Shamrock, Lela and Twitty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3520 10046 3532 10046 3542 10023 3522 10017
TIME...MOT...LOC 0550Z 259DEG 18KT 3522 10042 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Ward
2 follow-up statements
900 
WWUS54 KAMA 230605
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
105 AM CDT Sun Jun 23 2019

TXC483-230630-
/O.CON.KAMA.TO.W.0077.000000T0000Z-190623T0630Z/
Wheeler TX-
105 AM CDT Sun Jun 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
SOUTHWESTERN WHEELER COUNTY...
    
At 105 AM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Lela, or 5 miles northwest of
Shamrock, moving east at 30 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3524 10042 3533 10043 3542 10023 3523 10017
TIME...MOT...LOC 0605Z 266DEG 26KT 3528 10030 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Ward
582 
WWUS54 KAMA 230618
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
118 AM CDT Sun Jun 23 2019

TXC483-230630-
/O.CON.KAMA.TO.W.0077.000000T0000Z-190623T0630Z/
Wheeler TX-
118 AM CDT Sun Jun 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR SOUTH
CENTRAL WHEELER COUNTY...
    
At 118 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Twitty, or 5 miles north of Shamrock, moving east at
20 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3526 10027 3540 10028 3542 10024 3542 10023
      3527 10018
TIME...MOT...LOC 0618Z 259DEG 18KT 3529 10022 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 23, 12:29 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 23, 12:29 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1229 AM CDT Sun Jun 23 2019

.AVIATION...06Z TAFS...
VFR conditions are favored through the TAF period, with KGUY as
the exception. Outside chance that storms across the northern
Panhandle will clip the southern Panhandle and impact KAMA. So for
now no mention of storms and will amend TAF as necessary if it
nears KAMA. KDHT is also on the fringe, but has a better chance of
storms than KAMA, so have noted a TEMPO group from 06z-08z. KGUY
looks pretty solid based on radar, and will prevail -TSRA for the
first 3 hours. Isolated high wind gusts will be possible at this
TAF site, although general winds will be around 15kts. For now
have kept the cigs and vis out of MVFR, but brief MVFR conditions
can't be ruled out with the thunderstorms. Storms should be free
of all TAF sites by 12z and VFR conditions will continue through
the rest of the TAF period. Low chance of storms again from 21z-
00z at KGUY so not enough for TAF notation at this time.

Weber

&&

.PREV DISCUSSION... /Issued 320 PM CDT Sat Jun 22 2019/

SHORT TERM (through tonight)...

Wind shift line associated with cold front has remained over far
southeast Texas Panhandle for the past few hours, running
southwest to northeast across Collingsworth County. Baroclinic
zone however, lies about 40 miles to its northwest, with
temperatures in the lower- 80s in close proximity to lower-90s.
Airmass over eastern sections remains very unstable, with surface
based CAPEs of 1000 to 2500 J/kg noted at this time. Shear values
of 30 to 55 kt are overhead, with the higher values in the
northwest.

A shortwave trof arriving from the southwest will help
instability be released this afternoon and this evening, with
scattered strong to severe thunderstorms developing. Evolution of
frontal boundary expected to be somewhat complex. Falling
pressures over eastern New Mexico expected to cause low-level
winds to trend to east and southeast this evening. Low-level jet
of 30 to 45 knots expected to set up this evening, providing
additional moisture and inflow. Next complicating factor will be
cold front entering northwest part of forecast area around
midnight, providing another focusing mechanism for thunderstorms.
Have increased pops across Oklahoma Panhandle late tonight with
this feature, also adding mention of heavy rain. Expect front to
move through most of the forecast area by sunrise Sunday.

Cockrell

LONG TERM (Sunday through Friday)...

Lingering convection may be ongoing to start Sunday, but chances
are storms will be east of the area after ~7am. Given this
departure time, the atmosphere may have enough time to recover
later in the afternoon. This is all contingent also on any stalled
boundary or possible outflow boundaries around eastern parts of
the Panhandles from exiting convection. We may get convection
going again late Sunday afternoon to early evening.

Sunday, an upper level wave will be transitioning through eastern
Colorado and into the Central Plains. Placement of the vorticity
max may result in better precipitation chances east of the
forecast area. However, with the surface trough and possible
boundary/boundaries setting up across eastern parts of the
forecast area we may have some convection for mainly eastern parts
of the Panhandles. With an associated surface low developing in
western parts of the Central Plains, our northern zones may also
have some thunderstorms. Low chances overall for precipitation,
but nonetheless severe weather will be possible. Better chances
will be for east/southeastern parts of the Texas Panhandle near
the "better" instability. Bulk shear values around 50-60 knots
will be plenty to make up for regarding lower end MLCAPE values
around 1000-1500 J/kg (higher with the NAM though) late
afternoon/early evening when the cap erodes.

Monday we transition to zonal flow before a ridge starts to build
in over the region. Placement of the ridge will make it possible
for small impulses to ride over the northern periphery of the
broad anticyclonic flow. This may result in at least small chances
for thunderstorms as we reach peak heating late afternoon to
early evening each day after Monday. Storms may very well be
ordinary pulse type thunderstorms as we reach peak heating.
Overall, chances are low at this time for precipitation, but given
the time of year we cannot rule out at least some isolated severe
weather in the extended.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  85  61  91  62 /  10   0   5  10  20
Beaver OK                  51  84  60  92  64 /  20   0   5  10  10
Boise City OK              46  81  55  89  59 /  10   0   5  10   5
Borger TX                  53  88  63  94  65 /  10   0   5  10  10
Boys Ranch TX              52  87  61  94  63 /  10   0   5  10  10
Canyon TX                  53  87  60  93  62 /  10   0   5  10  20
Clarendon TX               57  84  63  91  64 /  10   0   5  10  20
Dalhart TX                 47  83  57  90  60 /   5   0   5  10  10
Guymon OK                  48  84  58  91  62 /  10   0   5  10  10
Hereford TX                53  87  61  94  63 /  10   0   5  10  10
Lipscomb TX                54  86  63  93  65 /  20   0   5  10  20
Pampa TX                   53  84  62  91  64 /  10   0   5  10  20
Shamrock TX                58  85  63  91  66 /  20   0   5  10  30
Wellington TX              60  86  64  92  66 /  20   5   5   5  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/3/24
Hazardous weather outlook, Jun 22, 3:24 PM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
324 PM CDT Sat Jun 22 2019

OKZ001>003-TXZ001>020-317-230830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
324 PM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across central and eastern parts of
the combined Panhandles this afternoon. Chances increase to the
north later tonight. Thunderstorms could be severe with large
hail, damaging winds, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are also possible late Sunday, and each day Tuesday
through Friday for late afternoon to early evening time periods.
At this time, chances for thunderstorms reaching severe limits
will be isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Local storm report, Jun 22, 11:52 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1152 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             LAKE MCCLELLAN          35.22N 100.87W
06/22/2019  E2.75 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1901002

BEAT
Local storm report, Jun 22, 11:59 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1159 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             MCLEAN                  35.23N 100.60W
06/22/2019  E1.00 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1901003

BEAT
Local storm report, Jun 23, 12:02 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             MCLEAN                  35.23N 100.60W
06/23/2019  E1.25 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1901004

BEAT
Local storm report, Jun 23, 12:05 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1205 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     HAIL             3 S LAKE MCCLELLAN      35.17N 100.87W
06/23/2019  E2.00 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1901005

BEAT
Special weather statement, Jun 23, 12:11 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1211 AM CDT Sun Jun 23 2019

OKZ002-230600-
Texas OK-
1211 AM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TEXAS COUNTY UNTIL 100
AM CDT...

At 1210 AM CDT, automated weather equipment reported 51 mph winds
associated with a strong thunderstorm 12 miles northeast of
Eva moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hooker, Tyrone, Optima, Eva, Hough, Baker and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3672 10096 3671 10203 3699 10203 3700 10094
TIME...MOT...LOC 0510Z 268DEG 30KT 3697 10169

LFM
Special weather statement, Jun 23, 12:48 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1248 AM CDT Sun Jun 23 2019

OKZ002-TXZ001>004-230630-
Texas OK-Sherman TX-Dallam TX-Ochiltree TX-Hansford TX-
1248 AM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SHERMAN...
HANSFORD...SOUTHEASTERN DALLAM AND WESTERN OCHILTREE COUNTIES UNTIL
130 AM CDT...

At 1248 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Stratford to Spearman.
Movement was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Perryton, Spearman, Stratford, Gruver, Farnsworth, Conlen, Waka and
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3651 10122 3650 10095 3650 10075 3606 10087
      3609 10251 3650 10208 3650 10203 3654 10203
      3661 10196
TIME...MOT...LOC 0548Z 247DEG 33KT 3646 10200 3621 10119

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:49 PM CDTSpecial Weather StatementAMAArmstrong41 min
Jun 22, 9:02 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley58 min
Jun 22, 9:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray54 min
Jun 22, 10:04 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley56 min
Jun 22, 10:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray79 min
Jun 22, 10:57 PM CDTTornado WarningAMAArmstrong, Donley48 min
Jun 22, 11:05 PM CDTTornado Warning Tornado observedAMAArmstrong, Carson, Donley, Gray40 min
Jun 22, 11:39 PM CDTTornado WarningAMADonley, Gray25 min
Jun 23, 12:00 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler26 min
Jun 23, 12:05 AM CDTSevere Thunderstorm WarningAMADonley, Gray25 min
Jun 23, 12:16 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler89 min
Jun 23, 12:48 AM CDTSpecial Weather StatementAMAHansford, Ochiltree, Sherman42 min
Jun 23, 1:01 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree44 min
Jun 23, 1:14 AM CDTTornado WarningAMAWheeler28 min
Jun 23, 1:28 AM CDTSevere Thunderstorm WarningAMAWheeler62 min
Jun 23, 1:50 AM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler36 min
Jun 23, 2:07 AM CDTSpecial Weather StatementAMAHansford, Lipscomb, Ochiltree23 min
Jun 23, 2:33 AM CDTSpecial Weather StatementAMALipscomb, Ochiltree42 min
Jun 23, 3:03 AM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb42 min
Jun 23, 6:47 PM CDTSpecial Weather StatementAMAHansford58 min
Jun 23, 6:55 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman48 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.